Pennsylvania, 2009

High Wind in Pennsylvania, February 12, 2009

February 12, 2009 · NWS CTP · 27 events in 27 counties and zones

Damaging non-thunderstorm wind gusts between fifty and sixty-five miles per hour were recorded across central Pennsylvania following the passage of a strong cold front. The high winds produced significant damage across the region, toppling numerous trees and wires.

Where it happened

Every event with a place to put it; 27 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.1 million
Crop damage
None recorded
Events
27

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

Damaging non-thunderstorm wind gusts between fifty and sixty-five miles per hour were recorded across central Pennsylvania following the passage of a strong cold front. The high winds produced significant damage across the region, toppling numerous trees and wires. Several homes and other building structures also sustained moderate to major damage.

The Public Utility Commission reported that utility crews restored power to over four-hundred thousand customers. Allegheny Power, who serves customers in Pennsylvania, West Virgina and Maryland said that this power outage event was the largest in the company's history. Overall, the estimated property damage sustained throughout central Pennsylvania was nearly one million dollars.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Feb 11, 10:10 PM EST, 2 hours 50 minutes earlier.

Area forecast discussion, Feb 11, 10:10 PM EST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1010 PM EST WED FEB 11 2009

.SYNOPSIS...

A STRONG COLD FRONT WILL PUSH THROUGH THE AREA
OVERNIGHT...FOLLOWED BY STRONG GUSTY WINDS AND COOLER
TEMPERATURES. MUCH MORE SEASONABLE TEMPERATURES WILL CONTINUE INTO
THE WEEKEND. A WEAK UPPER LOW CAUGHT IN THE FAST WESTERLY FLOW
WILL BRING A CHANCE OF LIGHT SNOW OR COLD RAIN ON SATURDAY.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...

THE SQUALL LINE HAS FINALLY SUCCUMB TO THE MASSIVE WALL OF STABLE
AIR THAT WAS STACKED IN ITS PATH OVER CENTRAL PA. WIND DAMAGE
REPORTS WERE PRETTY MUCH CONFINED TO OUR SWRN COUNTIES WHERE THE
MOMENTUM OF THE LINE ALLOWED IT TO RIP INTO THE REGION BEFORE THE
STABLE AIR COULD DO ITS WORK.

THE REST OF THE OVERNIGHT WILL SEE THE FRONT RACE THROUGH AND THE
SHOWERS RETURN TO A MORE TYPICAL COOL SEASON PATTERN FOR THIS TIME
OF YEAR...MAINLY IN THE WEST.

THERE ISNT A LOT OF REAL COLD AIR POISED TO RUSH IN SO TEMPS WILL
MERELY RETURN TO VALUES MORE NORMAL FOR THE SEASON. THE BEST
ISALLOBARIC MAX IS FCST TO MOVE DOWN THE ST LAWRENCE RIVER VALLEY
THURS MORNING...BUT WITH 50-70KT OF WIND FCST AT 850MB...THINK THE
CURRENT WIND WARNING/ADV CONFIGURATION LOOKS GOOD.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY/...
ENTIRE CWA WILL BE POST FRONTAL BY THUR MORNING WITH ONLY
LINGERING SHOWER CONFINED TO AREAS DOWN WIND OF LAKE ERIE. EXPECT
SOME SNOW TO MIX IN AFTER MIDNIGHT THERE...BUT NO ACCUMS EXPECTED
BEFORE SUNRISE. TEMPS WILL PROBABLY BE AT THEIR HIGHEST THURSDAY
MORNING. WILL CHANGE PRECIP TYPE TO MOSTLY SNOW IN THE NW AFTER
SUNRISE...AND KEEP ACCUMS MINIMAL UNTIL LATER IN THE DAY AS TEMPS
CONTINUE TO SLIDE. LITTLE/NO PRECIP WILL MAKE IT SE OF AOO/UNV/IPT
THURSDAY. DISCUSSED POSSIBLE NEED FOR ADVISORY ACROSS NW COUNTIES
WITH POSS SNOW ACCUMS OF 2-4 INCHES AND BLOWING SNOW...BUT WILL
HOLD OFF FOR NOW GIVEN MORE PRESSING WIND SITU...SMALL COVERAGE
AREA OF PCPN AND THAT REGIONS FREQUENT EXPERIENCE WITH COUPLE INCH
SNOW EVENTS.

SNOW SHOWERS WILL GRADUALLY DISSIPATE ACROSS THE NORTHWEST
MOUNTAINS AND LAUREL HIGHLANDS THROUGH FRIDAY AS HIGH PRES WORKS
ITS WAY INTO THE REGION FROM THE OHIO VALLEY.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
HIGH PRES WILL RETREAT FRIDAY NIGHT INTO SATURDAY YIELDING TO AN
APPROACHING SYSTEM FROM THE MIDWEST. MODEL AND ENSEMBLE GUIDANCE
CONTINUES TO DIFFER WITH REGARDS TO THE TIMING/TRACK OF THE LOW
MOVING EAST ACROSS THE MID SOUTH SAT TOWARD THE EAST COAST SAT
NGT. BOTH ENSEMBLE PREDICTIONS SYSTEMS ARE ON THE SOUTHERN EDGE OF
THE ENVELOPE OF SOLUTIONS. OVERALL MADE LITTLE CHANGE TO THE POPS
KEEPING HIGH CHC SOUTH OF I-80. A LGT SNOW ACCUM IS POSSIBLE BY
00Z SUN. THIS SYSTEM IS FCST TO MOVE AWAY FROM THE ECOAST ON
SUNDAY AS HIGH PRES RETURNS TO THE REGION.

SEASONABLY COLD AND MAINLY DRY WEATHER IS FCST FOR EARLY NEXT WEEK
WITH ONLY A FEW SNOW SHOWERS POSSIBLE OVER THE WESTERN HIGH
TERRAIN. THE GFS/GEFS AND ECMWF ALL HINT AT A POTENTIAL SIGNIFICANT
ECOAST STORM SYSTEM NEXT WED/THUR. UNCERTAINTY REMAINS HIGH AND
CONFIDENCE IS STILL LOW BEYOND FRIDAY.

&&

.AVIATION /03Z THURSDAY THROUGH MONDAY/...
LINE OF TSRA WILL PUSH INTO WESTERN PA IN THE NEXT FEW
HOURS...HOWEVER EXPECTING SOME WEAKENING BEFORE IMPACTING
KBFD/KJST/KAOO/KUNV. HAVE INCLUDED CB IN CLOUD GROUPS...HOWEVER
CONFIDENCE IS MARGINAL FOR TSRA...MORE LIKELY VCTS AT BEST.

STRONG LOW MOVING NE ACROSS THE GREAT LAKES WILL PULL A STRONG
COLD FRONT ACROSS THE AREA TONIGHT. FREQUENT RAIN SHOWERS WITH
POSS SCT THUNDER WILL MOVE ACROSS AIR FIELDS THIS EVE...AFT 01Z
IN THE WEST...AFTER 03Z IN THE EAST. ALONG AND BEHIND THE FRONT
STRONG AND GUSTY WINDS WILL PREVAIL THROUGH MUCH OF THUR. EXPECT
SUSTAINED WINDS GREATER THAN 25KTS AND GUSTS GREATER THAN
40KTS...GUSTS GREATER THAN 50KTS POSS FROM JST/AOO TO BFD.

THUR...CIGS/VSBYS WILL START MVFR AND IMPROVE TO VFR LATE THUR.
SOME RAIN AND SNOW SHOWERS.

FRI...VFR CIGS/VSBYS.

SAT/SUN...INCREASING MOISTURE WITH VFR CIGS TRENDING TO MVFR LATE
SAT THRU SUN. PRECIP ARRIVES SAT EVE AND LINGERS IN VC THRU SUN.
TEMPS BORDERLINE FOR SNOW

&&

.HYDROLOGY...
SIGNIFICANT SNOW MELT...RIVER ICE BREAKUP/MOVEMENT AND RUNOFF FROM
LIGHT RAINFALL WILL RESULT IN MINOR TO MODERATE RISES ON RIVERS
AND STREAMS IN THE WEST BRANCH AND MAIN STEM SUSQUEHANNA RIVER
BASINS INTO FRIDAY. LESSER RISES ARE EXPECTED IN THE JUNIATA
BASIN WHERE THE SNOW PACK IS LIMITED. WILLIAMSPORT WILL LIKELY
EXCEED CAUTION STAGE THURSDAY AFTERNOON OR EVENING. BUT FOR THE
MOST PART...NO FLOODING IS ANTICIPATED AT AREA FORECAST RIVER
FORECAST POINTS.

&&

.CLIMATE...
THE RECORD HIGH AT HARRISBURG IS 59 SET BACK IN 1999.
THE RECORD HIGH AT WILLIAMSPORT IS 55 DEGREES SET BACK IN 1960.

BOTH RECORDS WERE BROKEN THIS AFTN. INITIAL RER WAS SENT FOR EACH
LOCATION. WITH A BIT MORE WARMING YET TO GO...FINAL RER WILL BE
SENT LATER THIS EVE.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM 1 AM TO 7 PM EST THURSDAY FOR PAZ006-011-
012-018-019-026>028-035>037-041-042-045-046-049>053-056>059-
063>066.
HIGH WIND WARNING FROM 1 AM TO 7 PM EST THURSDAY FOR PAZ004-
005-010-017-024-025-033-034.

&&

SYNOPSIS...DANGELO/LACORTE
NEAR TERM...LACORTE/BEACHLER/GARTNER
SHORT TERM...DANGELO/GARTNER
LONG TERM...STEINBUGL
AVIATION...BEACHLER/GARTNER
HYDROLOGY...STEINBUGL
CLIMATE...GARTNER
Hazardous weather outlook, Feb 11, 10:40 PM EST, 2 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1040 PM EST WED FEB 11 2009

PAZ004-005-010-017-024-025-033-034-130345-
WARREN-MCKEAN-ELK-CLEARFIELD-CAMBRIA-BLAIR-SOMERSET-BEDFORD-
1040 PM EST WED FEB 11 2009

...HIGH WIND WARNING IN EFFECT UNTIL 7 PM EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ006-011-012-018-019-026>028-035>037-041-042-045-046-049>053-
056>059-063>066-130345-
POTTER-CAMERON-NORTHERN CLINTON-NORTHERN CENTRE-SOUTHERN CENTRE-
HUNTINGDON-MIFFLIN-JUNIATA-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
1040 PM EST WED FEB 11 2009

...WIND ADVISORY IN EFFECT UNTIL 7 PM EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Feb 11, 8:52 PM EST, 4 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
852 PM EST WED FEB 11 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     TSTM WND DMG     GEISTOWN                40.29N 78.87W
02/11/2009                   CAMBRIA            PA   LAW ENFORCEMENT

            TREE INTO A HOUSE.

0830 PM     TSTM WND GST     4 NW SOMERSET           40.03N 79.13W
02/11/2009  E60.00 MPH       SOMERSET           PA   TRAINED SPOTTER

0830 PM     TSTM WND DMG     STOYSTOWN               40.10N 78.96W
02/11/2009                   SOMERSET           PA   LAW ENFORCEMENT

            ROOF OFF OF HOUSE...ALONG WITH TREES AND WIRES DOWN.

&&

CJE
Local storm report, Feb 11, 9:31 PM EST, 3 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE STATE COLLEGE PA
931 PM EST WED FEB 11 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     TSTM WND DMG     SE ROCKWOOD             39.92N 79.16W
02/11/2009                   SOMERSET           PA   TRAINED SPOTTER

            NUMEROUS TREES REPORTED DOWN NEAR NEW CENTERVILLE.

0825 PM     TSTM WND DMG     GEISTOWN                40.29N 78.87W
02/11/2009                   CAMBRIA            PA   LAW ENFORCEMENT

            TREE INTO A HOUSE.

0830 PM     TSTM WND GST     4 NW SOMERSET           40.03N 79.13W
02/11/2009  E60.00 MPH       SOMERSET           PA   TRAINED SPOTTER

0830 PM     TSTM WND DMG     STOYSTOWN               40.10N 78.96W
02/11/2009                   SOMERSET           PA   LAW ENFORCEMENT

            ROOF OFF OF HOUSE...ALONG WITH TREES AND WIRES DOWN.

0830 PM     TSTM WND DMG     3 SW NANTY-GLO          40.44N 78.88W
02/11/2009                   CAMBRIA            PA   BROADCAST MEDIA

            NUMEROUS TREES REPORTED DOWN NEAR CHICKORY.

0845 PM     TSTM WND DMG     MAHAFFEY                40.88N 78.73W
02/11/2009                   CLEARFIELD         PA   LAW ENFORCEMENT

            TREES DOWN.

0857 PM     TSTM WND DMG     3 NE HOPEWELL           40.17N 78.23W
02/11/2009                   BEDFORD            PA   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN.

&&

CJE
Special weather statement, Feb 11, 9:57 PM EST, 3 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
957 PM EST WED FEB 11 2009

PAZ012-019-027-028-041-045-046-049>053-056>059-063>066-120400-
ADAMS PA-COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-JUNIATA PA-LANCASTER PA-
LEBANON PA-MIFFLIN PA-MONTOUR PA-NORTHERN CLINTON PA-
NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-SCHUYLKILL PA-
SNYDER PA-SOUTHERN CENTRE PA-SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-
UNION PA-YORK PA-
957 PM EST WED FEB 11 2009

...GUSTY SHOWERS AND ISOLATED STRONG THUNDERSTORMS WILL AFFECT
ADAMS...COLUMBIA...CUMBERLAND...DAUPHIN...EASTERN
CENTRE...JUNIATA...LANCASTER...LEBANON...MONTOUR...NORTHEASTERN
MIFFLIN...NORTHUMBERLAND...PERRY...SNYDER...SOUTHEASTERN
CLINTON...SOUTHERN LYCOMING...UNION...WESTERN SCHUYLKILL AND YORK
COUNTIES...

AT 952 PM EST...RADAR SHOWED A LINE OF SHOWERS AND ISOLATED
THUNDERSTORMS FROM LOCK HAVEN TO EMMITSBURG...MOVING EAST AT 55 MPH.

BRIEF DOWNPOURS AND WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THESE
SHOWERS AND STORMS.

THE LINE OF SHOWERS AND STORMS WILL BE NEAR JERSEY SHORE AROUND 1015
PM...DUBOISTOWN AROUND 1030 PM...GORDON AROUND 1045 PM AND CENTRALIA
AROUND 1100 PM.

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...THE
PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 209 AND 282...I-78 BETWEEN
MILE MARKERS 0 AND 8...I-80 BETWEEN MILE MARKERS 168 AND 246...I-81
BETWEEN MILE MARKERS 30 AND 124...I-83 BETWEEN MILE MARKERS 1 AND
50...I-180 BETWEEN MILE MARKERS 1 AND 29...I-283.

FORECASTER: LA CORTE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

27 high wind. Local standard time, as filed.

High Wind, Clearfield

When
February 12, 1:00 AM EST to 3:00 PM EST
Where
Clearfield forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
41.000, -78.474 (the zone’s center; the record gives no point)

Non-thunderstorm wind gusts between 50 and 60 mph toppled numerous trees and wires across the western half of Clearfield County, resulting in widespread power outages. The ASOS at the Clearfield-Lawrence Airport recorded a peak gust of 54 mph.

High Wind, Cambria

When
February 12, 1:00 AM EST to 3:00 PM EST
Where
Cambria forecast zone
Measured
56 kt (64 mph) measured gust
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
40.495, -78.714 (the zone’s center; the record gives no point)

Non-thunderstorm wind gusts between 55 and 65 mph toppled numerous trees and wires across the Cambria County, resulting in over eight-thousand power outages. The ASOS at the John Murtha Johnstown-Cambria County Airport recorded a peak gust of 65 mph.

High Wind, Somerset

When
February 12, 1:00 AM EST to 3:00 PM EST
Where
Somerset forecast zone
Measured
56 kt (64 mph) estimated gust
Property damage
$300,000
Reported by
Emergency Manager
Coordinates
39.972, -79.028 (the zone’s center; the record gives no point)

Non-thunderstorm wind gusts between 55 and 65 mph toppled approximately 100 trees, 40 power lines and 14 utility poles. The high winds caused four buildings to collapse. Several trees fell onto houses and roofs resulting in significant structural damage. Nearly ten-thousand customers were without power at some point during the wind event.

High Wind, Bedford

When
February 12, 1:00 AM EST to 3:00 PM EST
Where
Bedford forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
40.007, -78.490 (the zone’s center; the record gives no point)

Non-thunderstorm wind gusts between 55 and 65 mph toppled numerous trees and power lines across Bedford County. The high winds caused a barn to collapse as well as moderate structural damage to several area residences.

High Wind, Blair

When
February 12, 1:00 AM EST to 3:00 PM EST
Where
Blair forecast zone
Measured
56 kt (64 mph) measured gust
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
40.481, -78.349 (the zone’s center; the record gives no point)

Non-thunderstorm wind gusts between 55 and 65 mph toppled numerous trees and power lines across Blair County. The high winds ripped a roof off of a school and caused severe damage to an adjacent church in Duncansville. Downed trees closed roads in the city of Altoona, where high wind damage was rather extensive based on insurance claims. Some residents were without power for several days.

High Wind, Fulton

When
February 12, 1:00 AM EST to 3:00 PM EST
Where
Fulton forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
39.925, -78.113 (the zone’s center; the record gives no point)

Non-thunderstorm wind gusts between 50 and 60 mph toppled numerous trees and power lines across Fulton County. The high winds caused sporadic power outages to approximately less than 100 Allegheny Power customers.

High Wind, Huntingdon

When
February 12, 1:00 AM EST to 3:00 PM EST
Where
Huntingdon forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
40.417, -77.981 (the zone’s center; the record gives no point)

Non-thunderstorm wind gusts between 50 and 60 mph toppled numerous large trees and power lines across Huntingdon County. Downed utility lines close State Route 26 in Walker Township.

High Wind, Franklin

When
February 12, 1:00 AM EST to 3:00 PM EST
Where
Franklin forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
39.927, -77.721 (the zone’s center; the record gives no point)

Non-thunderstorm wind gusts between 50 and 60 mph toppled numerous trees and power lines across Franklin County. Downed trees closed U.S. Route 30 in Greene Township. Approximately three-thousand Allegheny Power customers were without power during the high wind event.

High Wind, Adams

When
February 12, 1:00 AM EST to 3:00 PM EST
Where
Adams forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
39.872, -77.218 (the zone’s center; the record gives no point)

Non-thunderstorm wind gusts between 50 and 60 mph toppled numerous trees and power lines across Adams County. High winds damaged a roof in Franklin Township.

High Wind, York

When
February 12, 1:00 AM EST to 3:00 PM EST
Where
York forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
39.920, -76.726 (the zone’s center; the record gives no point)

Non-thunderstorm wind gusts between 50 and 60 mph toppled numerous trees and power lines across York County. Downed trees and utility lines caused road closures in York and Lower Windsor Townships. Shingles were ripped loose from a few area homes. The high winds also tore a roof off of a building in West York and knocked out power to about thirteen-thousand Met-Ed customers. Three schools announced early dismissals due to the the power outages.

High Wind, Lancaster

When
February 12, 1:00 AM EST to 3:00 PM EST
Where
Lancaster forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
40.042, -76.248 (the zone’s center; the record gives no point)

Non-thunderstorm wind gusts between 55 and 65 mph toppled numerous trees and power lines across Lancaster County. Dozens of downed trees and utility lines were reported from East Drumore to West Donegal Townships. The high winds knocked out power to nearly seven-thousand PPL customers.

High Wind, Lebanon

When
February 12, 1:00 AM EST to 3:00 PM EST
Where
Lebanon forecast zone
Measured
53 kt (61 mph) measured gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
40.367, -76.458 (the zone’s center; the record gives no point)

Non-thunderstorm wind gusts between 55 and 65 mph toppled numerous trees and power lines across Lebanon County. A barn roof was blown off and reported on the road on King Street in South Lebanon Township. The Fort Indiantown Gap military airport recorded a peak gust of 61 mph.

High Wind, Dauphin

When
February 12, 1:00 AM EST to 3:00 PM EST
Where
Dauphin forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
40.415, -76.779 (the zone’s center; the record gives no point)

Non-thunderstorm wind gusts between 55 and 65 mph toppled numerous trees and power lines across Dauphin County. The high winds caused isolated power outages. The Capital City and Middletown Airports recorded peak gusts of 52 and 56 mph respectively.

High Wind, Cumberland

When
February 12, 1:00 AM EST to 3:00 PM EST
Where
Cumberland forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
40.164, -77.266 (the zone’s center; the record gives no point)

Non-thunderstorm wind gusts between 55 and 65 mph toppled numerous trees and power lines across Cumberland County, especially in western part of the county outside of Carlisle. Downed utility poles closed U.S. Route 11/15 at the Summerdale Plaza in East Pennsboro Township. The high winds also caused isolated power outages.

High Wind, Perry

When
February 12, 1:00 AM EST to 3:00 PM EST
Where
Perry forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
40.398, -77.262 (the zone’s center; the record gives no point)

Non-thunderstorm wind gusts between 50 and 60 mph toppled numerous trees and power lines across Perry County. The high winds caused isolated power outages.

High Wind, Southern Centre

When
February 12, 1:00 AM EST to 3:00 PM EST
Where
Southern Centre forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
40.919, -77.820 (the zone’s center; the record gives no point)

Non-thunderstorm wind gusts between 50 and 60 mph toppled numerous trees and power lines across Southern Centre County. The high winds caused widespread power outages affecting over four-thousand Allegheny Power customers.

High Wind, Northern Centre

When
February 12, 1:00 AM EST to 3:00 PM EST
Where
Northern Centre forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
40.919, -77.820 (the zone’s center; the record gives no point)

Non-thunderstorm wind gusts between 50 and 60 mph toppled numerous trees and power lines across Northern Centre County. The high winds caused widespread power outages affecting over four-thousand Allegheny Power customers.

High Wind, Juniata

When
February 12, 1:00 AM EST to 3:00 PM EST
Where
Juniata forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
40.531, -77.402 (the zone’s center; the record gives no point)

Non-thunderstorm wind gusts between 50 and 60 mph toppled numerous trees and power lines across Juniata County. The high winds caused isolated power outages.

High Wind, Warren

When
February 12, 1:00 AM EST to 3:00 PM EST
Where
Warren forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
41.815, -79.274 (the zone’s center; the record gives no point)

Non-thunderstorm wind gusts between 50 and 60 mph toppled numerous trees and power lines across Warren County. The high winds caused isolated power outages.

High Wind, Mifflin

When
February 12, 1:00 AM EST to 3:00 PM EST
Where
Mifflin forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
40.610, -77.617 (the zone’s center; the record gives no point)

Non-thunderstorm wind gusts between 50 and 60 mph toppled numerous trees and power lines across Mifflin County. The high winds caused isolated power outages.

High Wind, Schuylkill

When
February 12, 1:00 AM EST to 3:00 PM EST
Where
Schuylkill forecast zone
Measured
50 kt (58 mph) measured gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
40.706, -76.216 (the zone’s center; the record gives no point)

Non-thunderstorm wind gusts between 55 and 65 mph toppled numerous trees and power lines across Schuylkill County. The high winds also shattered windows, scattered shingles and sheared roofs.

High Wind, Potter

When
February 12, 1:00 AM EST to 3:00 PM EST
Where
Potter forecast zone
Measured
50 kt (58 mph) measured gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
41.745, -77.896 (the zone’s center; the record gives no point)

Non-thunderstorm wind gusts between 50 and 60 mph toppled numerous trees and power lines across Potter County. A large tree fell on a car in Galeton. Numerous power outages affected customers in Galeton Borough.

High Wind, Northern Clinton

When
February 12, 1:00 AM EST to 3:00 PM EST
Where
Northern Clinton forecast zone
Measured
50 kt (58 mph) measured gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
41.234, -77.638 (the zone’s center; the record gives no point)

Non-thunderstorm wind gusts between 50 and 60 mph toppled numerous trees and power lines across Northern Clinton County. The downed wires caused over one-thousand power outages in Renovo.

High Wind, Southern Clinton

When
February 12, 1:00 AM EST to 3:00 PM EST
Where
Southern Clinton forecast zone
Measured
50 kt (58 mph) measured gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
41.234, -77.638 (the zone’s center; the record gives no point)

Non-thunderstorm wind gusts between 50 and 60 mph toppled numerous trees and power lines across Southern Clinton County. The downed wires left hundreds of people without power or phone service in Lock Haven.

High Wind, Southern Lycoming

When
February 12, 1:00 AM EST to 3:00 PM EST
Where
Southern Lycoming forecast zone
Measured
50 kt (58 mph) measured gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
41.343, -77.064 (the zone’s center; the record gives no point)

Non-thunderstorm wind gusts between 50 and 60 mph toppled numerous trees and power lines across Southern Lycoming County. Over two-thousand households were without power in the Williamsport area. The Williamsport ASOS measured a peak gust of 52 mph and trained spotters recorded gusts near 60 mph.

High Wind, Northern Lycoming

When
February 12, 1:00 AM EST to 3:00 PM EST
Where
Northern Lycoming forecast zone
Measured
50 kt (58 mph) measured gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
41.343, -77.064 (the zone’s center; the record gives no point)

Non-thunderstorm wind gusts between 50 and 60 mph toppled numerous trees and power lines across Northern Lycoming County. The high winds caused numerous power outages.

High Wind, Columbia

When
February 12, 1:00 AM EST to 3:00 PM EST
Where
Columbia forecast zone
Measured
50 kt (58 mph) measured gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
41.049, -76.405 (the zone’s center; the record gives no point)

Non-thunderstorm wind gusts between 50 and 60 mph toppled numerous trees and power lines across Columbia County. The high winds caused numerous power outages.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2009Every state in 2009This day in weather historyWarnings in Pennsylvania, February 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 145818, 145819, 145820, 145821, 145822, 145826, 145827, 145828, 145829, 145845, 145904, 145905, 145906, 145907, 145908, 145910, 145911, 145912, 145915, 145936, 146018, 146189, 146190, 146191, 146192, 146193, 146194.